North Dakota, 2011

Flash Flooding and Hail in North Dakota, July 31, 2011

July 31, 2011 · NWS BIS · 16 events in 8 counties and zones

Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect for this event. A strong capping inversion initially prevented storms from developing across North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect for this event.

A strong capping inversion initially prevented storms from developing across North Dakota. Eventually, severe storms over northwest South Dakota continued to propagate northeast into far southwest and south central North Dakota during the mid to late evening as a surface warm front lifted north. These storms continued east and north into the early morning hours of August 1st, with additional development across the south central and southeast as a result of a strengthening low level jet. Most significant was the strong wind duration with these storms.

See the August 1 Storm Data entries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 6:10 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 31, 6:10 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT SUN JUL 31 2011

.UPDATE...

EXPIRED HEAT ADVISORY HEADLINES.

&&

.DISCUSSION...

HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE AT 8 PM CDT. HEAT INDICES
CONTINUE TO DROP THIS EVENING AS TEMPERATURES COOL. THE AERIAL
COVERAGE OF 100 DEGREES WAS GREATER THAN EXPECTED...AND WILL NEED
TO CONSIDER THIS FOR MONDAY AFTERNOON/EARLY EVENING WHEN
ADDITIONAL HEAT HEADLINES (ADVISORY AND/OR EXCESSIVE HEAT WARNING)
WILL LIKELY BE NEEDED.

ALL OTHER UPDATES MINOR WITH FORECAST FOR NOW ON TRACK.

&&

.AVIATION...

UNCHANGED FROM PREVIOUS DISCUSSION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 6:14 PM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND
DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND
SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO
OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS
EVENING.

FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW
LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR
WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Special weather statement, Jul 31, 6:47 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT SUN JUL 31 2011

NDZ037-010245-
STUTSMAN-
847 PM CDT SUN JUL 31 2011

...SPECIAL WEATHER STATEMENT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN NOW...
  YPSILANTI AND SPIRITWOOD BY 900 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The radar

The Bismarck radar (KBIS), 186 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Adams

When
July 31, 6:55 PM MST to 7:00 PM MST
Where
Adams County, 6.24 mi S of Reeder
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.030, -102.940

Thunderstorm Wind, Sioux

When
July 31, 7:15 PM MST to 7:25 PM MST
Where
Sioux County, 49.89 mi W of Selfridge
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
46.040, -101.970

The very strong winds tore a small deck off of a house.

Hail, Adams

When
July 31, 7:20 PM MST to 7:25 PM MST
Where
Adams County, 14.74 mi NNE of Bucyrus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.260, -102.640

Hail, Hettinger

When
July 31, 7:44 PM MST to 7:52 PM MST
Where
Hettinger County, 5.29 mi W of Mott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -102.430

Thunderstorm Wind, Grant

When
July 31, 7:45 PM MST to 8:15 PM MST
Where
Grant County, 13.32 mi SSE of New Leipzig to Carson
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
46.190, -101.850

Large trees were blown down in the city of Carson. Structural damage also occurred to many local buildings in the city of Carson and surrounding farmsteads.

Thunderstorm Wind, Morton

When
July 31, 9:43 PM CST to 9:51 PM CST
Where
Morton County, 5.07 mi ENE of Sweet Briar
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.870, -101.090

Thunderstorm Wind, Burleigh

When
July 31, 9:45 PM CST to 9:56 PM CST
Where
Burleigh County, 7.66 mi NNW of Bismarck
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
46.900, -100.840

The strong thunderstorm winds snapped off two four inch in diameter trees. An 8,000 pound fifth wheel camper was flipped over and destroyed.

Thunderstorm Wind, Morton

When
July 31, 9:55 PM CST to 10:22 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
46.830, -100.890

Heavy rain accompanied the strong winds. Trees were downed in Mandan.

Thunderstorm Wind, Burleigh

When
July 31, 9:56 PM CST to 10:24 PM CST
Where
Burleigh County, (Bis)bismarck Muni A
Measured
59 kt (68 mph) measured gust
Property damage
$200
Reported by
ASOS
Coordinates
46.780, -100.750

This was the peak wind, 68 mph, measured at the National Weather Service ASOS at the Bismarck Airport during this severe thunderstorm. The wind gusted at or above 60 mph for 20 minutes. A small tree was snapped at the National Weather Service Office. Pea size hail accompanied the storm through Bismarck.

Flash Flood, Morton

When
July 31, 10:04 PM CST to 11:59 PM CST
Where
Morton County, 0.47 mi E of Mandan to 1.37 mi ESE of Mandan
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
46.830, -100.890

Very heavy rain was creating flash flood conditions in Mandan.

Thunderstorm Wind, Burleigh

When
July 31, 10:10 PM CST to 10:22 PM CST
Where
Burleigh County, 7.22 mi N of Bismarck to 1.68 mi ENE of Bismarck
Measured
74 kt (85 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
46.904, -100.770

Winds were also estimated this high by law enforcement and Amateur Radio Operators. A trampoline was picked up by the strong winds and thrown into the side of a home in rural north Bismarck. Two 65 foot tall trees were snapped. Power flashes were occurring with the storm.

Thunderstorm Wind, Burleigh

When
July 31, 10:18 PM CST to 10:23 PM CST
Where
Burleigh County, 7.14 mi N of Bismarck
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
46.902, -100.789

Flash Flood, Burleigh

When
July 31, 10:33 PM CST to 11:59 PM CST
Where
Burleigh County, 0.67 mi NW of (Bis)bismarck Muni A to 0.92 mi WNW of (Bis)bismarck Muni A
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
46.788, -100.759

Numerous roads were reported to have over one foot of water on them.

Thunderstorm Wind, Burleigh

When
July 31, 10:35 PM CST to 10:53 PM CST
Where
Burleigh County, 0.84 mi SW of Sterling to 6.93 mi S of Arena
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
46.810, -100.290

The strong winds resulted in extensive tree damage throughout the town of Sterling.

Thunderstorm Wind, McLean

When
July 31, 10:52 PM CST to 10:57 PM CST
Where
McLean County, Coleharbor
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.550, -101.220

Thunderstorm Wind, Foster

When
July 31, 11:54 PM CST to 11:59 PM CST
Where
Foster County, 5 mi SE of Carrington
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
47.399, -99.054

The strong winds blew down trees near Carrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331905, 331908, 331906, 331907, 331909, 331911, 331912, 331913, 332033, 331901, 332035, 332039, 331902, 332044, 332048, 332050.